Flood, Ballard
- When
- May 8, 6:00 PM CST to May 26, 6:00 AM CST
- Where
- Ballard forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
The Ohio River rose above flood stage in response to repeated severe thunderstorm activity. Flooding was more significant downriver from the confluence with the Tennessee River.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Ohio River rose above flood stage in response to repeated severe thunderstorm activity. Flooding was more significant downriver from the confluence with the Tennessee River. At Paducah, where flood stage is 39 feet, the river crested at 44.6 feet on May 14. This resulted in moderate flooding, with some closed side roads and inundated parks and campgrounds. Since planting season had begun, the impact on farming operations in the flood plain was significant. Upriver from the Tennessee, the flood crest at Uniontown in Union County was 3 feet above flood stage. This resulted in minor flooding, except to those farmers who had planted in the flood plain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 1:53 PM CST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 253 PM CDT THU MAY 8 2003 WARM FRONTAL BOUNDARY LIFTING NORTHEAST ACROSS THE REGION PROVIDING THE FORCING FOR SCATTERED STRONG TO NEAR SEVERE THUNDERSTORMS ACROSS THE CENTRAL AND SOUTHERN SECTIONS OF THE CWA. FURTHER NORTH ANOTHER AREA OF ELEVATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ON THE 850MB FRONT. PER SAT PIX AND RUC 700MB TEMPS AREA BECOMING CAPPED FROM SW TO NE. NOT SURE WHETHER THE CAP WILL HOLD...SO OVERNIGHT WILL KEEP SCHC POPS RW/TRW OVER ALL BUT NE SECTIONS WHERE WILL GO CHC POPS JUST IN CASE. DECENT CAP SHOULD BE IN PLACE ON FRIDAY BUT WILL KEEP SCHC POPS ALL AREAS FOR RW/TRW ALSO JUST IN CASE. EXPECT SCATTERED RW/TRW FRIDAY NIGHT ASSOC WITH VORT MAX CROSSING THE REGION. WILL INCREASE POPS SATURDAY AND SATURDAY NIGHT WITH APPROACH OF MAIN STORM SYSTEM. THE FRONT ASSOC WITH THIS SYSTEM WILL PUSH THROUGH LATE SATURDAY NIGHT. ON SUNDAY COOLER AND DRIER HIGH PRESSURE TO OVERSPREAD THE REGION AND PREVAIL THROUGH TUESDAY. ON WEDNESDAY AS THE NEXT WEATHER MAKER APPROACHES THE REGION...EXPECT THE DEVELOPMENT OF RW/TRW WHICH SHOULD CONTINUE INTO THURSDAY. BASED ON THE LACK OF WEATHER SO FAR...HOPEFULLY WILL CANCEL BOTH WATCHES BY PRESS TIME. MAY HOLD OFF SHIPPING ZONES A TAD TO MAKE SURE SVR WX THREAT IS OVER. .PAH...TORNADO WATCH #300 CURRENTLY IN EFFECT UNTIL 4 PM CDT FOR MOST OF WESTERN KENTUCKY. SEVERE THUNDERSTORM WATCH #302 CURRENTLY IN EFFECT UNTIL 4 PM CDT FOR THE REMAINDER OF WESTERN KENTUCKY... SOUTHWEST INDIANA...AND SOUTHERN ILLINOIS. JAP
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 534 PM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH THE EVENING HOURS. A WARM FRONT OVER THE REGION WILL LIFT NORTHEAST THIS EVENING. THIS COMBINED WITH A VERY UNSTABLE AIRMASS COULD RESULT IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY NIGHT...WHEN A COLD FRONT WILL MOVE ACROSS THE REGION. THE BEST CHANCE OF STORMS...INCLUDING STRONG ONES...WILL BE WITH THE FRONT SATURDAY NIGHT. AFTER A COUPLE OF DAYS OF DRIER WEATHER TO START THE WORKWEEK...A STORMIER PATTERN IS FORECAST TO SET UP AGAIN BY WEDNESDAY...WHEN A CHANCE OF SHOWERS AND THUNDERSTORMS IS REINTRODUCED TO THE FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0106 PM PADUCAH KY 60 MPH WIND GUST
05/08/03 MCCRACKEN REPORTED BY TRAINED
SPOTTERMOZ076-086-087-100-107>112-114-081930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 214 PM CDT THU MAY 8 2003 ...SEVERE WEATHER WATCHES CANCELED FOR SOUTHEAST MISSOURI... THE THREAT OF SEVERE WEATHER HAS DIMINISHED AT THIS TIME FOR THE FOLLOWING COUNTIES IN SOUTHEAST MISSOURI THIS AFTERNOON. THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN TORNADO WATCH NUMBER 300... CARTER...RIPLEY...WAYNE...BUTLER...STODDARD...SCOTT...NEW MADRID AND MISSISSIPPI. THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN SEVERE THUNDERSTORM WATCH 302... PERRY...BOLLINGER AND CAPE GIRARDEAU. SMITH
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-082102- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 347 PM CDT THU MAY 8 2003 ...TORNADO WATCH NUMBER 306 IS IN EFFECT UNTIL 9PM CDT FOR A SMALL PART OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA... ...SEVERE WEATHER WATCHES CANCELED FOR PARTS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY... THE FOLLOWING COUNTIES HAVE BEEN INCLUDED IN TORNADO WATCH NUMBER 306 WHICH IS EFFECTIVE UNTIL 9 PM CDT... IN SOUTHEAST ILLINOIS... JEFFERSON...WAYNE...EDWARDS AND WABASH. IN SOUTHWEST INDIANA... GIBSON AND PIKE. THE THREAT OF SEVERE WEATHER HAS DIMINISHED FOR THE REMAINDER OF THE NATIONAL WEATHER SERVICE PADUCAH COUNTY WARNING AREA...THEREFORE THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE WEATHER WATCHES. THE FOLLOWING COUNTIES IN WESTERN KENTUCKY ARE NO LONGER INCLUDED IN TORNADO WATCH NUMBER 300... BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES... MARSHALL...CALLOWAY...LIVINGSTON...CRITTENDEN...LYON...CALDWELL... TRIGG...HOPKINS...CHRISTIAN..MUHLENBERG AND TODD. THE FOLLOWING COUNTIES IN WESTERN KENTUCKY ARE NO LONGER INCLUDED IN SEVERE THUNDERSTORM WATCH 302... UNION...HENDERSON...WEBSTER...DAVIESS AND MCLEAN. THE FOLLOWING COUNTIES IN SOUTHWEST INDIANA ARE NO LONGER INCLUDED IN SEVERE THUNDERSTORM WATCH 302... POSEY...VANDERBURGH...WARRICK AND SPENCER. THE FOLLOWING COUNTIES IN SOUTHERN ILLINOIS ARE NO LONGER INCLUDED IN SEVERE THUNDERSTORM WATCH 302... PERRY...JACKSON...UNION...ALEXANDER...FRANKLIN...HAMILTON...WHITE... WILLIAMSON...SALINE...GALLATIN...POPE AND HARDIN. SMITH
ILZ077-078-082245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 515 PM CDT THU MAY 8 2003 ...STRONG WINDS POSSIBLE OVER EDWARDS AND WABASH COUNTIES... AT 513 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHERN EDWARDS COUNTY IN SOUTHEAST ILLINOIS. MOVEMENT WAS EAST AT 35 TO 40 MPH. THROUGH 545 PM...STRONG WINDS UP TO 50 MPH ARE POSSIBLE FROM THIS STORM IN NORTHERN EDWARDS AND WABASH COUNTY IN SOUTHEAST ILLINOIS. SOME COMMUNITIES IMPACTED INCLUDE BENNINGTON... WEST SALEM...AND FRIENDSVILLE. SMALL HAIL AND LOCALLY HEAVY RAIN ARE ALSO POSSIBLE. RJP
ILZ076>078-083-INZ081-082-085>088-090000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 558 PM CDT THU MAY 8 2003 ...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA... AT 555 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM WEST OF FAIRFIELD TO MOUNT CARMEL ILLINOIS...ACROSS THE WABASH RIVER TO PRINCETON INDIANA. MOVEMENT OF THIS ACTIVITY WAS GENERALLY EAST AT 35 TO 40 MPH. THIS LINE OF THUNDERSTORMS WILL CONTINUE TO PUSH ACROSS SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA THROUGH 700 PM...IMPACTING SUCH COMMUNITIES AS GOLDEN GATE...OWENSVILLE...HAUBSTADT...AND STENDAL. WINDS OF 40 TO 50 MPH...SMALL HAIL...AND VERY HEAVY RAIN ARE ALL POSSIBLE AS THIS LINE OF STORMS MOVES THROUGH. RJP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
659 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM FOLSOMVILLE IN FUNNEL CLOUD
05/08/03 WARRICK REPORTED BY TRAINED
SPOTTERS
0645 PM LYNNVILLE IN 0.88 INCH HAIL
05/08/03 WARRICK REPORTED BY TRAINED
SPOTTERS
0650 PM BOONVILLE IN FUNNEL CLOUD
05/08/03 WARRICK REPORTED BY TRAINED
SPOTTERThe national radar mosaic for the moment the first event began.
7 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352129, 5352130, 5352131, 5352132, 5352133, 5352134, 5352135.